California, 2016

Wildfire in California, July 1 to 17, 2016

July 1 to 17, 2016 · NWS LOX · 3 events in 2 counties and zones

The combination of very dry vegetation and hot and dry weather continued to lead to several wildfires across Southern California. Some fires that started in June (Sherpa, Pine and San Gabriel Complex) continued to burn into June.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The combination of very dry vegetation and hot and dry weather continued to lead to several wildfires across Southern California. Some fires that started in June (Sherpa, Pine and San Gabriel Complex) continued to burn into June. Additionally, two more significant fires (Sand and Sage fires) developed during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jun 30, 8:04 PM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 8:04 PM PST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
904 PM PDT THU JUN 30 2016

.SYNOPSIS...
Strengthening onshore flow and deepening marine layer will bring
cooling trend into weekend. Marine layer clouds will reach into
the valleys, however warm and dry conditions will prevail in the
mountains and deserts. A gradual warmup is expected early next
week as high pressure builds in over the desert Southwest.

&&

.SHORT TERM...(TDY-SAT)

A weak upper level trough along the west coast will continue
strengthen the onshore flow and deepen the marine layer through
the weekend. Current satellite imagery showing low clouds and
fog returning to portions of the Central Coast and LA County
coast this evening. 00z Vandenberg sounding showing marine
layer depth around 1700 feet while ACARS sounding showing
marine layer depth around 1200 feet this evening across LA
Basin. Marine layer depth expected to increase to around 2000
feet by Friday morning, with little change through the weekend.
As a result, looking for marine layer clouds to spread well into
the valleys each morning.

Mild temperatures expected through the weekend, with warmest
valley locations climbing to between 85 and 90 degrees.
LAX-Daggett gradient peaked at +6.3 mb this afternoon and
is likely to strengthen to around + 8 mb each afternoon through
Sunday. As a result, gusty onshore winds will affect
the mountains and Antelope Valley each afternoon and evening,
The combination of gusty onshore winds and low humidities
will bring elevated fire danger for the mountains, deserts,
and interior valleys through the weekend. For more details
on fire danger including projected weather near the Pines
Fire, please see fire section below.

.LONG TERM...(SUN-WED)

Nothing too exciting through the middle of next week either. GFS
has definitely slowed down the westward expansion of the desert
high pressure dome from a few days ago. The result for now looking
more like a very gradual warmup through the middle of next week
and no threat of monsoon moisture. Marine lyr will still play a
big role in the weather for coastal areas for the forseeable
future.

&&

.AVIATION...01/0130Z...

At 00Z at KLAX... The inversion was about 1300 feet deep. The top
of the inversion was near 4300 feet with a temperature of about
27 degrees Celsius.

Overall...Moderate confidence with 00z tafs. S of Point
Conception...confidence is good with timing of marine layer
returning with higher IFR/low MVFR cigs beginning within +/- 1
hour of tafs. Similar timing for scouring out cigs along coastal
tafs Fri morning. 30 percent chance that cigs could linger an
additional 2 hours along coastal taf sites. N of Point Conception.
Higher confidence with mainly IFR cigs but could see brief moments
of MVFR cigs by 15-17z Fri before scouring out. 30 percent chance
that cigs could linger a few more hours than tafs represent along
coast.

KLAX... Moderate confidence in the 00z TAF. Confidence is a bit
shaky with the timing that IFR/MVFR cigs will move in this evening,
But should be within a couple hours of taf. Also, similar situation
for scouring out times in the late morning. There is a 30 percent
chance that cigs could linger a few hours longer than 00z taf shows.

KBUR... Moderate confidence in the 00z TAF. The uncertainty is
due to the timing and if the cigs will make it to KBUR. But
chances are better tonight as the marine layer should deepen. The
deeper marine layer stratus will also result in a slightly
delayed scour out time tomorrow morning but KBUR will be VFR by
late morning.

&&

.MARINE...30/900 PM...

Overall... Small Craft Advisory winds will continue across the
outer waters through the overnight hours tonight. Steep combined
seas of 7 to 10 feet across the outer waters will slowly subside
tonight as well. Winds and seas across all coastal waters will
remain below advisory levels from Friday morning through the
weekend.

Patchy dense fog will continue across the coastal waters into at
least the weekend.

&&

.FIRE WEATHER...

30/815 PM.
Elevated fire danger will continue across the mountains, deserts,
and interior valleys through the weekend due to combination of
gusty onshore winds, warm temperatures, and low humidities.
The Pines Fire which is burning in the mountains of Ventura
county will be vulnerable to minimum humidities each day
between 10 and 15 percent, possibly reaching single digits
over the weekend. In addition, there will be poor humidity
recoveries at night. Gusty onshore winds will impact the
fire area each afternoon. There is the potential for
vertical smoke plume growth once again during the afternoon hours
on Friday due to ample daytime heating and instability in the
atmosphere combined with the very dry fuels.

Meanwhile, gusty onshore winds of 25 to 40 mph will be common
across the mountains, Antelope Valley, and interior valleys
during the afternoon and evening hours through the weekend.
Isolated gusts as high as 50 mph can be expected in the foothills
of the Antelope Valley near Lake Palmdale. Datyime humidites in
the single digits and teens can be expected in the mountains and
Antelope Valley, bringing the potential for brief critical fire
weather conditions each day.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect through Friday evening For
      zones 40-41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Friday For
      zones 670-673-676. (See LAXMWWLOX).

&&

PUBLIC...Gomberg
FIRE...Gomberg
AVIATION...CK
MARINE...CK
SYNOPSIS...Gomberg

weather.gov/losangeles
Hazardous weather outlook, Jun 30, 5:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU JUN 30 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-011300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A LARGE LONG-PERIOD SOUTH SWELL WILL PRODUCE ELEVATED SURF AND
DANGEROUS RIP CURRENTS ALONG SOUTH-FACING BEACHES.

GALE FORCE WINDS WILL CONTINUE THROUGH THIS MORNING ACROSS THE OUTER
COASTAL WATERS.

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* BEACH HAZARDS STATEMENT...SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Santa Barbara County Mountains

When
July 1, 12:00 AM PST to July 11, 5:00 PM PST
Where
Santa Barbara County Mountains forecast zone
Reported by
Fire Department/Rescue

The Sherpa Fire, which started in mid June, was finally contained in early July. In total, the fire burned 7,474 acres in the mountains of Santa Barbara county.

Wildfire, Santa Barbara County Mountains

When
July 1, 12:00 AM PST to July 17, 5:00 PM PST
Where
Santa Barbara County Mountains forecast zone
Reported by
Fire Department/Rescue

The Pine Fire, which started in late June, was finally contained in mid July. In total, the fire burned 2,304 acres in the mountains of Ventura county.

Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range

When
July 1, 12:00 AM PST to July 9, 10:00 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Reported by
Fire Department/Rescue

The San Gabriel Complex, which started in late June, was finally contained in early July. In total, the fire burned 5,399 acres in the mountains of Los Angeles county.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645582, 645583, 645584.